questions about medications???

Discussion in 'General Parenting' started by rosebud71, Jun 22, 2007.

  1. rosebud71

    rosebud71 New Member

    :coffee:My son has been hospitalized for just over a week due to his manic episodes and violent behavior. Some of you have told me about trying mood stabilizers . I discussed his medications with his social worker this morning and she told me that seroquel is used for both antipsychotic and a mood stabilizer. I would like to know what you guy think. They still have him on stratera as well as calonadine.Im curently waiting to hear from the doctor to possibly have him taken off stratera.
  2. oceans

    oceans New Member

    Anti psychotics are sometimes used as a mood stabilizer, and I think that some are approved for that use. The problem is that they do not always work well, or for an extended period of time. It is much better to get Lithium, Depakote, Lamictal, or Tegretol on board....especially if the antipsychotic is NOT working! From what you have described...the antipsychotic is certainly not working. Sometimes it is very important to be stable first on a mood stabilizer first before something like a stimulant is even considered!
  3. kris

    kris New Member

    <span style='font-size: 11pt'> <span style='font-family: Georgia'> <span style="color: #660000"> not for nothing medications are out of the SW bailiwick. psychiatrist is the person you need to consult as psychiatrist only can prescribe.

    it seems historically that most kids need a true mood stabilizer, not just an atypical antipsychotic. until your son is stabilized on a mood stabilizer i would resist both stims & antidepressants....which is actually strattera's classification. both tend to bring on mania if mood disorder is involved. they can always be added in later if adhd symptoms don't go into remission with-the mood stabilizer(s).

    </span> </span> </span>
  4. Alisonlg

    Alisonlg New Member

    Right. Until your son is stable, I would request that they scrap the Strattera. While ADHD can be comorbid with BiPolar (as well as the ODD), my understanding is that it can also be more of a symptom of unmanaged BiPolar. You may find signs of the ADHD and ODD start to subside once the BiPolar is managed well with the Seroquel and a good mood stabalizer.

    Another thing that comes to he at a theraputic level of Seroquel? I don't remember your previous post(s)...did he go into the psychiatric hospital on it, or did they put him on it once he was admitted? How much is he taking? Luckily, the atypical antipsychotics seem to take effect pretty quicky, so at least you get some benefit from those rather immediately. But, if the Seroquel alone is not doing enough to control his manic episodes, that is a sign that it's time to pull in the big guns, so to speak (i.e. a true mood stabalizer).

    Good luck. But, like the others, I would definately push to get him off of the Strattera, which could definately be making things worse for him!
  5. rosebud71

    rosebud71 New Member

    He was only on stratera when he went to the hospital. His pediatrician. took him off his other medications which were ziprexa and risperdal aout 30 day prior to being sent to the hospital. They put him on the seroquel when he was put in this place 150 mg .That was until yesterday, she is going to up the doses of his medication because of no improvement in the 9 days hes been there. They also put him on calonadine not not shure of the dose yet.
  6. Steely

    Steely Active Member

    To answer your question, I think it just depends on what your son's diagnosis is, as to what medications work best. Seroquel is a great one for decreasing rage, and allowing the brain to process things more rationally. Clonidine is also very effective for rage. However, if your son is also having dramatic mood swings, then these will probably continue, (although they may lessen in intensity), despite him taking the Seroquel and Clonidine.

    Does the psychiatric hospital have a working diagnosis yet? You list him in your profile as being bi-polar - if that is the case, then the psychiatrist should also be looking at a mood stabilizer in addition to the Seroquel. My son was on Lithium and Seroquel for quite awhile and it worked great. The Lithium smoothes the mood swings, and the Seroquel works as a nice overall calming agent and sleep aide.

    The psychiatrist should know all of this - so just talk to her/him and ask what they think the diagnosis is - and if it is bi-polar than ask when they are going to add a mood stabilizer. Good luck!
  7. rosebud71

    rosebud71 New Member

    Im still waiting on there diagnosis. He is supposed to have a ph evaluation including nuro ph testing.
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    From what I've seen, and talked about with other moms, antipsychotics seem to be more of a fast fix, but don't have staying power. Mood stabilizers can take up to two months to kick in, if they are at a therapeutic level, but they can last for years or forever. It is common for a doctor to combine a mood stabilizer with an antipsychotic, such as Lithium/Seroquel. The affects of stims and antdepressants can cancel out the good of the mood stabilizers. JMO, but I'd want to lose the Straterra. That can wreak havoc with any kid with unstable moods. Any ADHD medication can.
  9. guest3

    guest3 Guest

    My difficult child II is on abilify (antipsychotic) and it is definatley not stabilizing his mood, and the visteral (anti anxiety/anihistimine) seems to help a alittle bit by taking the edge off but not much and I have to give it to him every 4 hours
  10. rosebud71

    rosebud71 New Member

    I have been trying to contact the doctor since last week on thursday and still no call back. He is on enough medications that could put down a horse. My little guy is 9 and only waighs 52 lb. I found out that he is on 200mg of seroquel calonadiene three times a day and 40 mg of stratera. They may send him home of friday and I wanted to try him off the stratera.
  11. Steely

    Steely Active Member

    Well....I am sorry he had not contacted you yet. I am sure it will be soon. Phosph can be frustrating places. How is your son doing? Any progress?
  12. Sara PA

    Sara PA New Member

    Strattera is an antidepressant FDA approved to treat ADHD. However, because it is an antidepressant, among the more common side effects are that it causes mood swings and aggression. If your child had mood swings and aggression before taking Strattera, he would likely get worse. Often these side effects don't become obvious until the child has taken it about three months.

    Clondine is an antihypertensive (high blood pressure medication) used to treat ADHD. It can cause depression in some people but can increase mood swings and agitation in people with a family history of bipolar.

    No atypical antipsychotic is approved for the maintenance treatment of bipolar (mood stabilizer) but they are all approved for the short term treatment of bipolar and mania, some for depression. By short term, we're talking less than 12 weeks.

    Seroquel has a dose range that goes to 600 mg for bipolar and 800 mg's for mania. It isn't approved for use by children so there isn't any official dose for children his size.

    Abrupt withdrawal from any of these drugs can cause a wide array of problems from physical to psychiatric.